Alert archive / Nebraska / Flash Flood Warnings in 2012
Flash Flood Warning 14, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 20, 2012, 4:38 PM CDT for Burt County, Thurston County, Nebraska; Monona County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2012, 4:38 PM CDT (21:38 UTC)
- Expired
- Jun 20, 2012, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Monona County, IA, Burt County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:16 PM CDT | FLASH FLOOD | 2 Nw Mapleton, IA | REPORT OF WATER OVER THE ROAD ON HWY 141 BETWEEN SMITHLAND AND MAPLETON. |
| Jun 20, 5:24 PM CDT | FLASH FLOOD | Onawa, IA | REPORTS OF STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1133 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 379 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WGUS53 KOAX 202138
FFWOAX
IAC133-NEC021-173-210030-
/O.NEW.KOAX.FF.W.0014.120620T2138Z-120621T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 PM CDT WED JUN 20 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONONA COUNTY IN WEST CENTRAL IOWA...
BURT COUNTY IN EAST CENTRAL NEBRASKA...
SOUTHEASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 730 PM CDT
* AT 432 PM CDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE
TO THUNDERSTORMS OVER DECATUR WITH UP TO 3 INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
THESE THUNDERSTORMS EXTENDED INTO MONONA COUNTY IOWA AND
SIMILAR RAINFALL AMOUNTS ARE LIKELY THROUGH CASTANA TO NEAR
MAPLETON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ONAWA...TEKAMAH...LYONS...WHITING...DECATUR...UTE...CRAIG...
MOORHEAD...MAPLETON...OAKLAND...BLENCOE...SOLDIER...CASTANA...
TURIN AND RODNEY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES COULD FALL BEFORE
THE HEAVIER SHOWERS SHIFT SOUTHEAST OF THE REGION BY 600 OR 630
PM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 77 BETWEEN MILE MARKERS 136 AND 155.
INTERSTATE 29 BETWEEN MILE MARKERS 101 AND 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4187 9568 4187 9613 4185 9611 4170 9611
4169 9612 4175 9653 4201 9655 4221 9610
4220 9567
$$
CHERMOK1 follow-up statement
542
WGUS73 KOAX 202223
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT WED JUN 20 2012
IAC133-NEC021-173-210030-
/O.CON.KOAX.FF.W.0014.000000T0000Z-120621T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONA IA-BURT NE-THURSTON NE-
523 PM CDT WED JUN 20 2012
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
MONONA...BURT AND EXTREME SOUTHEASTERN THURSTON COUNTIES...
AT 516 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT HEAVY RAIN DUE TO
THUNDERSTORMS OVER NORTHEAST MONONA COUNTY HAS CAUSED SOME
FLOODING ACROSS HIGHWAY 141 NEAR MAPLETON. SOME MINOR FLOODING WAS
ALSO REPORTED NEAR DECATUR ACROSS PARTS OF HIGHWAY 75. RAINFALL OF
AT LEAST 3 TO 4 INCHES HAS LIKELY FALLEN FROM DECATUR NEBRASKA
THROUGH CASTANA AND MAPLETON IOWA. ANOTHER 1/2 INCH TO INCH IS
POSSIBLE THROUGH 600 OR 630 PM.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ONAWA...TEKAMAH...WHITING...DECATUR...UTE...CRAIG...MOORHEAD...
MAPLETON...OAKLAND...BLENCOE...SOLDIER...CASTANA...TURIN AND
RODNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...SOME HIGHWAYS...AS WELL AS
FARMLAND AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4187 9568 4187 9613 4185 9611 4170 9611
4169 9612 4175 9653 4207 9635 4221 9610
4220 9567
$$
CHERMOKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:02 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 20, 3:02 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 302 PM CDT WED JUN 20 2012 .DISCUSSION... A COLD FRONT STALLED OUT OVER EASTERN NEBRASKA AND WEST CENTRAL IOWA THIS MORNING...ALLOWING SOUTHERLY WINDS TO CONTINUE TO PUMP LOW LEVEL MOISTURE INTO OUR AREA. BREAKS IN CLOUD COVER PUSHED TEMPERATURES INTO THE MIDDLE 80S WITH SLOWLY COOLING TEMPERATURES ALOFT. THIS COMBINATION WAS YIELDING SURFACE-BASED AND MIXED-LAYER CAPE VALUES OVER 2000 J/KG. EFFECTIVE BULK SHEAR WAS MINIMAL SOUTH OF THE FRONT...BUT NEAR 40KTS NEAR AND BEHIND THE BOUNDARY. STILL HAVE A LITTLE CONVECTIVE INHIBITION TO OVERCOME SOUTH OF COLD FRONT...BUT SOME RADAR RETURNS WERE STARTING TO SHOW UP IN SOUTHEAST NEBRASKA. EXPECT STORMS TO FIRE SHORTLY SOUTH OF INTERSTATE 80 WHERE INSTABILITY IS HIGHEST...AND COULD SEE AN ISOLATED HAIL OR GUSTY WIND REPORT WITH THESE. BEHIND THE FRONT...ISENTROPIC UPGLIDE INDUCED BY SHORTWAVE ROTATING THROUGH THE NORTHERN PLAINS WILL AID SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR NORTHERN AREAS INTO THE EVENING. THEN FOCUS WILL SHIFT SOUTH WITH FRONTAL BOUNDARY THAT WILL SLOWLY SAG SOUTH OF THE CWA AFTER MIDNIGHT. SO STORMS WILL BE MOVING OUT OF OUR SOUTHEAST CWA AFTER MIDNIGHT AND SHOULD BE WELL SOUTH OF THE AREA BY THURSDAY MORNING. HIGH PRESSURE SETTLING IN BEHIND THE FRONT WILL BRING NORTHWEST WINDS AND HELP DRY THINGS OUT FOR A TIME AS SURFACE DEW POINTS DROP INTO THE 50S. HOWEVER A QUICK TURN TO SOUTH OR SOUTHEAST WINDS COMES THURSDAY NIGHT AND FRIDAY ON BACK SIDE OF THE HIGH...PUSHING DEW POINTS BACK INTO THE 60S BY FRIDAY AFTERNOON OR EVENING. UPPER FLOW BECOMES NORTHWESTERLY ON FRIDAY AHEAD OF RIDGE MOVING INTO THE PLAINS. A SIGNIFICANT SHORTWAVE IS FORECAST TO RIDE SOUTHEAST OVER THE RIDGE AND INTO NEBRASKA/SOUTH DAKOTA AREA FRIDAY NIGHT. A MAJORITY OF MODEL AND ENSEMBLE FORECASTS INDICATE THIS SHORTWAVE...BUT EXACT TRACK AND RESULTANT AXIS OF PRECIPITATION IS STILL IN QUESTION. 12Z ECMWF IS FARTHER NORTH THAN ITS PREVIOUS FORECAST...PLACING PRECIPITATION ACROSS SOUTH DAKOTA MUCH OF FRIDAY NIGHT...THEN TRACKING IT SOUTHEAST THROUGH EASTERN NEBRASKA AND WESTERN IOWA LATE FRIDAY NIGHT AND SATURDAY. GFS IS MUCH MORE BEARISH IN TRACKING PRECIPITATION INTO EASTERN NEBRASKA. GIVEN STRONG WARM ADVECTION AHEAD OF THIS SYSTEM...HAVE OPTED TO INCREASE POPS IN OUR NORTH FRIDAY NIGHT...THEN SPREAD PRECIP SOUTHEAST THROUGH OUR EASTERN CWA SATURDAY MORNING AS PER ECMWF FORECAST. RIDGE BEGINS TO BUILD INTO THE PLAINS LATER SATURDAY THROUGH MUCH OF NEXT WEEK. MODELS ARE SHOWING VARIOUS SOLUTIONS ON STRENGTH OF THIS RIDGE...BUT MOST CONCLUDE AXIS WILL LIE JUST TO OUR WEST. WARM AND HUMID CONDITIONS LOOK LIKELY. PRECIP CHANCES WILL BE LOW...BUT WILL HAVE TO WATCH RIPPLES OF ENERGY WORKING THROUGH CYCLONIC FLOW AROUND UPPER LOW HOLDING OVER THE GREAT LAKES. DERGAN && .AVIATION... 18Z TAFS FOR KOMA...KLNK...AND KOFK. MVFR CIGS ARE AFFECTING ALL SITES THIS AFTERNOON. A FRONT HAS MOVED THROUGH KOFK...WHERE WINDS WILL SHIFT FROM NORTHEASTERLY TO NORTHWESTERLY THIS AFTERNOON. KEPT PRECIP MENTION OUT OF KOFK AS THE BULK OF THE PRECIP LIKELY WILL STAY WITH THE FRONT. THE FRONT WILL REACH KOMA/KLNK LATER THIS AFTERNOON...LIKELY ACCOMPANIED BY SHOWERS AND THUNDERSTORMS WITH VIS AND CIG REDUCTIONS. BEHIND THE PRECIPITATION...CIGS WILL LIFT TO VFR...WITH WINDS OUT OF THE NORTHWEST BUT AT OR BELOW 10KT THROUGH THE REST OF THE EVENING INTO TOMORROW MORNING. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Jun 20, 4:34 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 434 PM CDT WED JUN 20 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210800- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 434 PM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS EVENING...THEN GRADUALLY DISSIPATE AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT INTO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:36 PM CDT | Special Weather Statement | OAX | Jefferson, Saline | 54 min |
| Jun 20, 6:22 PM CDT | Special Weather Statement | OAX | Gage, Jefferson, Johnson, Pawnee | 53 min |
Nearby
Flash Flood Warnings in Nebraska, 2012Flash Flood Warnings in Iowa, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.